COVID-19 is associated with thrombotic complications in both arterial and venous systems and caused sudden deaths resulting from the complications in many previous studies. Initially, CAC was defined as DIC-like consumptive coagulopathy due to increased D-dimer levels, decreased platelet count, and fibrinogen level in a study investigating the causes and risk factors of mortality.5 However, in contrast to D-dimer progression, laboratory findings showing variability in platelet count, clotting times, and fibrinogen levels revealed marked differences between CAC and DIC and led to an alternative etiology coagulopathy associated with excessive inflammation.6 Later in another study, CAC was defined as a combination of low-grade DIC and localized pulmonary thrombotic microangiopathy.7 The major mechanisms in pathophysiology are direct endothelial cell damage, diffuse inflammation with immune system dysregulation, followed by cytokine storm, hypoxia-induced thrombosis, and increased levels of antiphospholipid antibodies.6,8
In a retrospective observational study, acute ischemic stroke was specified in 5% of 221 patients.9 In a related case series of young patients with ischemic stroke secondary to COVID-19 disease in New York; CAC is the most important cause of strokes in this population.10 However, the transthoracic echo and DUS for the carotid and vertebrobasilar systems should be performed to determine the possible causes.
Demonstrating high D-dimer concentration and thrombotic microangiopathy in the pulmonary vessels by autopsies was suggested that pulmonary embolism may be a significant cause of acute respiratory failure in COVID-19 patients.11 A review examining thrombotic complications in COVID-19 patients; the overall incidence of VTE was determined to be 21.9%.4 Although the incidence of acute PE in patients hospitalized for COVID-19 varies between studies, the highest rate was determined in patients with severe disease who were treated in the intensive care unit.12 Looking at the literature; studies on the incidence of DVT in COVID-19 patients are more limited. In a study, DVT was found in 46.1% of the COVID-19 patients through DUS scanning of the lower extremities.13 The high heterogeneity observed between studies causes inconsistencies in PE with or without DVT. Principally, close clinical and ultrasonographic follow-up should be important in the early diagnosis of DVT, especially if there are additional risk factors such as a history of stroke and immobilization during patients’ rehabilitation process with a history of severe SARS-CoV2 infection.
The International Thrombosis and Hemostasis Association recommends a prophylactic dose of LMWH for all hospitalized patients with SARSCoV2. Prophylaxis with LMWH or direct oral anticoagulants until 45 days after discharge was accepted, although not unanimously, in patients with risk factors for VTE and with a D-dimer height more than twice the upper value.14 Notwithstanding the initiation of anticoagulation, sustained assessment for the progress of de novo thrombosis is recommended.15 In this case, who was under anticoagulant treatment due to ischemic stroke associated with severe COVID-19 disease and was closely monitored in the neurological rehabilitation program, was rapidly treated after the diagnosis of PE because of sudden dyspnea.
In a patient who had one of the complications mentioned before; the likelihood of relapse of the same complication and other new thrombotic processes has increased. As in this case, the anticoagulant used in prophylactic doses in a patient with a history of CAC-related ischemic stroke may be insufficient to prevent new thrombotic complications. Perhaps it would be better to use higher doses of systemic anticoagulant drugs used in such cases. It is also necessary to reveal how long the anticoagulant treatment will last and what should be the combination options with other anticoagulant drugs in future studies. We believe that all clinicians should be prepared for possible COVID-19 related thrombotic complications, even with prophylactic anticoagulant dosing.
One of the limitations of this case was the inability to obtain antiphospholipid antibodies associated with hypercoagulability in COVID-19 patients.